Hail, Niobrara
- When
- July 17, 2:33 PM MST to 2:35 PM MST
- Where
- Niobrara County, Lusk
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 42.760, -104.450
Quarter size hail was reported at Lusk.
An afternoon thunderstorm produced large hail over southern Niobrara County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An afternoon thunderstorm produced large hail over southern Niobrara County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 1:30 PM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MDT FRI JUL 17 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 230 PM MDT FRI JUL 17 2015 SCTD SHOWERS AND TSTORMS DEVELOPING OVER SE WY THIS AFTERNOON IN RATHER BANDED FASHION...LIKELY AIDED BY STRONGER WINDS ALOFT AHEAD OF DIGGING UPPER TROF OVER THE NW PART OF THE COUNTRY. EXPECT THIS ACTIVITY TO SPREAD INTO THE PANHANDLE BY LATE THIS AFTERNOON THEN GRADUALLY DISSIPATE DURING THE EVENING HOURS. MEANWHILE...A SFC COOL FRONT WILL SAG SOUTH ACROSS THE CWA OVERNIGHT AS THE UPPER TROF CONTINUES TO DIG ACROSS THE NW CONUS. A LITTLE COOLER CONDITIONS FOR SATURDAY POST-FRONTAL WITH MORE NUMEROUS SHOWERS AND TSTORMS EXPECTED IN THE AFTERNOON AND EVENING AIDED BY UPSLOPE SFC FLOW AND APPROACH OF UPPER TROF AXIS. INSTABILITIES NOT TOO BAD BUT A FEW STRONGER CELLS POSSIBLE OVER FAR SE WY. ACTIVITY LIKELY TO CONTINUE MORE THROUGH THE NIGHT OVER THE PLAINS BEFORE SOME DRYING DIMINISHES IT LATE SAT NIGHT INTO SUNDAY. MILD TEMPS CONTINUING SUNDAY WITH ISOLATED CONVECTION POSSIBLE AROUND THE SRN MTNS. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 230 PM MDT FRI JUL 17 2015 SOME MODEL DIFFERENCES ARE EVIDENT THROUGH THE UPCOMING WEEK WITH THE SOUTH CENTRAL CONUS UPPER RIDGE HOLDING STEADFAST...WITH A ACTIVE ZONAL FLOW ALOFT ACROSS THE NORTHERN HALF OF THE COUNTRY. THE ECMWF BUILDS A SHORT WAVE RIDGE OVER THE FRONT RANGE MONDAY WHEREAS THE GFS IS WEAKER. THERE IS SOME LIGHT QPF FROM ISOLATED AFTERNOON CONVECTION OVER OUR SOUTHERN MOUNTAINS. IT WILL BE SEASONABLY WARM FOR THE PLAINS WITH HIGHS IN THE 80S. ON TUESDAY... THE FLOW ALOFT BACKS TO THE SOUTHWEST...ALLOWING MORE SUBTROPICAL MOISTURE TO SPREAD NORTHEAST THE SOUTHERN HALF OF THE CWA ALONG WITH SLIGHTLY COOLER TEMPERATURES. LOOKING AT SCATTERED AFTERNOON AND EVENING SHOWERS AND TSTORMS AS A SHORT WAVE TRACKS NORTHEAST ACROSS SOUTHERN WY AND NORTHERN CO. WEAK RIDGING ALOFT DEVELOPS IN THE WAKE OF THE EXITING SHORT WAVE WEDNESDAY...HOWEVER THERE WILL BE SOME MOISTURE PRESENT FOR WIDELY SCATTERED AFTERNOON TSTORMS. SOUTHWEST FLOW ALOFT INCREASES LATE IN THE WEEK WELL IN ADVANCE OF A DIGGING UPPER TROUGH OVER THE FAR WEST. SUBTROPICAL MOISTURE WILL BE DIVERTED TO THE NORTH AND WEST OF THE CWA RESULTING IN GENERALLY DRY AND WARM WEATHER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1111 AM MDT FRI JUL 17 2015 A WEAK FRONT ALONG A CASPER-ALLIANCE LINE WILL SLOWLY DRIFT SOUTH ACROSS SOUTHEAST WY AND WESTERN NE THIS AFTERNOON AND EARLY EVENING. ISOLATED TO SCATTERED TSTORMS WILL DEVELOP EARLY THIS AFTERNOON AND LINGER INTO THE LATE EVENING OVER WESTERN NE. BRIEF PERIODS OF MVFR VSBY WILL OCCUR WITH TSTORMS...ALONG WITH GUSTY/ERRATIC WINDS...SMALL HAIL AND LIGHTNING. AHEAD OF THE FRONT...SOUTHWEST WINDS WILL GUST BETWEEN 25 AND 35 KT ALONG AND WEST OF THE LARAMIE RANGE THIS AFTERNOON. && .FIRE WEATHER... ISSUED AT 230 PM MDT FRI JUL 17 2015 CONCERNS EXPECTED TO REMAIN LOW INTO EARLY NEXT WEEK WITH CONDITIONS REMAINING NON-CRITICAL. A COOL FRONT WILL PASS ACROSS LATER TONIGHT AND SATURDAY BRINGING SCATTERED SHOWERS AND STORMS ALONG WITH A LITTLE COOLER TEMPERATURES. MORE ISOLATED CONVECTION EXPECTED EARLY NEXT WEEK WITH WARMING AND DRYING CONDITIONS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...RE LONG TERM...MAJ AVIATION...MAJ FIRE WEATHER...RE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1040 AM MDT FRI JUL 17 2015 NEZ019>021-054-055-WYZ103>106-109>119-181030- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1040 AM MDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OVER THE AREA THIS AFTERNOON THEN GRADUALLY COME TO AN END THIS EVENING. A FEW STRONG STORMS ARE POSSIBLE WITH GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA FROM SATURDAY AFTERNOON THROUGH EARLY SUNDAY. ISOLATED AFTERNOON SHOWERS AND STORMS CAN BE EXPECTED THROUGH MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. NEZ002-003-095-096-WYZ101-102-107-108-181030- DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY- 1040 AM MDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA AND EAST CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER PARTS OF EASTERN WYOMING AND THE NORTHERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME STRONG TO SEVERE...ESPECIALLY NORTH OF A DOUGLAS TO ALLIANCE LINE. THE MAIN HAZARDS WILL BE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA FROM SATURDAY AFTERNOON THROUGH EARLY SUNDAY. ISOLATED AFTERNOON SHOWERS AND STORMS CAN BE EXPECTED THROUGH MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 306 PM MDT FRI JUL 17 2015 NEZ019-020-WYZ108-119-172145- SCOTTS BLUFF NE-BANNER NE-GOSHEN COUNTY WY-EAST LARAMIE COUNTY WY- 306 PM MDT FRI JUL 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNER... SOUTHWESTERN SCOTTS BLUFF...NORTHEASTERN LARAMIE AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 345 PM MDT... AT 306 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MERIDEN REST AREA...OR 34 MILES NORTHEAST OF CHEYENNE...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LA GRANGE...HAWK SPRINGS CAMPGROUND...MERIDEN REST AREA AND HAWK SPRINGS RECREATION AREA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. LAT...LON 4145 10436 4150 10440 4188 10404 4163 10376 TIME...MOT...LOC 2106Z 230DEG 33KT 4151 10434 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 308 PM MDT FRI JUL 17 2015 NEZ095-WYZ102-172200- NORTH SIOUX NE-NIOBRARA COUNTY WY- 308 PM MDT FRI JUL 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 400 PM MDT... AT 308 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF HARRISON...OR 18 MILES EAST OF LUSK...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL LIKELY INTENSIFY AND A SEVERE THUNDERSTORM WARNING MAY BE ISSUED SHORTLY. LOCATIONS IMPACTED INCLUDE... HARRISON AND MONTROSE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR CENTRAL NEBRASKA AND EAST CENTRAL WYOMING. LAT...LON 4273 10418 4283 10416 4299 10371 4250 10369 TIME...MOT...LOC 2108Z 270DEG 23KT 4277 10409 RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 NW KEELINE 42.78N 104.79W
07/17/2015 E0.75 INCH NIOBRARA WY PUBLIC
PEA TO PENNY SIZE HAIL.
&&
MJAMSKISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT FRI JUL 17 2015
NEZ003-021-172215-
MORRILL NE-BOX BUTTE NE-
323 PM MDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES UNTIL 415 PM MDT...
AT 323 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF ANGORA...OR 10 MILES SOUTHWEST OF ALLIANCE...
MOVING EAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALLIANCE AND ALLIANCE AIRPORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL NEBRASKA.
LAT...LON 4194 10269 4189 10308 4202 10314 4218 10274
4210 10274 4209 10271 4201 10270 4200 10267
4195 10268
TIME...MOT...LOC 2123Z 253DEG 29KT 4198 10300
RUBINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MDT FRI JUL 17 2015
NEZ002-003-172215-
DAWES NE-BOX BUTTE NE-
325 PM MDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 415 PM MDT...
AT 324 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF BOX BUTTE DAM...OR 20 MILES SOUTHWEST OF HAY SPRINGS...
MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL BOX
BUTTE AND SOUTHEASTERN DAWES COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
ALL OF THE NEBRASKA PANHANDLE...EXCEPT FOR KIMBALL AND CHEYENNE
COUNTIES.
LAT...LON 4242 10275 4231 10305 4241 10310 4262 10278
4260 10277 4244 10277 4244 10275
TIME...MOT...LOC 2124Z 236DEG 40KT 4243 10293
RUBINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL LUSK 42.76N 104.45W
07/17/2015 E1.00 INCH NIOBRARA WY DEPT OF HIGHWAYS
WYDOT SITE.
&&
MJAMSKIThe Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported at Lusk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582498.